Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 102, NWS Tucson, AZ

August 27, 2008Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 27, 2008, 4:08 PM MST for Pima County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2008, 4:08 PM MST (23:08 UTC)
Expired
Aug 27, 2008, 4:45 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 41 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 272308
SVRTWC
AZC019-272345-
/O.NEW.KTWC.SV.W.0102.080827T2308Z-080827T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
408 PM MST WED AUG 27 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF GREEN VALLEY...

* UNTIL 445 PM MST

* AT 400 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SAHUARITA...OR 7 MILES NORTHEAST OF GREEN VALLEY...AND MOVING
  SOUTHWEST AT 14 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
  XAVIER MISSION.

LAT...LON 3175 11113 3190 11130 3205 11094 3188 11079
TIME...MOT...LOC 2309Z 058DEG 12KT 3191 11096

$$
1 follow-up statement
000 
WWUS55 KTWC 272321
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
421 PM MST WED AUG 27 2008

AZC019-272345-
/O.CON.KTWC.SV.W.0102.000000T0000Z-080827T2345Z/
PIMA AZ-
419 PM MST WED AUG 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 417 PM MST...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM 
JUST WEST OF SAHUARITA AND NORTH OF GREEN VALLEY CAPABLE OF 
PRODUCING LARGE HAIL AND DAMAGING WINDS ALONG WITH FLASH FLOODING. 
THIS STORM WAS MOVING SOUTHWEST AT 14 MPH. L

REMEMBER...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE SAME AREA 
UNTIL 545 PM MST. 

LAT...LON 3175 11113 3190 11130 3205 11094 3188 11079
TIME...MOT...LOC 2319Z 058DEG 12KT 3189 11099

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:23 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 27, 2:23 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST WED AUG 27 2008

.SYNOPSIS...ABUNDANT MOISTURE ACROSS SOUTHEAST ARIZONA WILL RESULT
IN SCATTERED THUNDERSTORMS AGAIN TODAY. SOME THUNDERSTORMS WILL
PRODUCE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS. SLOW DRYING
WILL LEAD TO A GRADUAL REDUCTION IN THUNDERSTORM ACTIVITY FOR THE
SECOND HALF OF THE WEEK. HIGH DAYTIME TEMPERATURES WILL REMAIN ABOUT
5 TO 7 DEGREES BELOW NORMAL TODAY WITH A WARMUP TO NEAR NORMAL
VALUES LATER THIS WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY AND LAST EVENINGS 00Z UPPER AIR
PLOTS INDICATE THE WEAK TROUGH IS CONTINUING TO SLIDE SLOWLY SOUTH
THROUGH ARIZONA. WITH PLENTY OF MOISTURE STILL LINGERING FROM WHAT
WAS JULIO...WE SHOULD SEE ANOTHER FAIRLY ACTIVE DAY TODAY.
THEREFORE...I INCREASED THE POP GRIDS FOR THIS AFTERNOON AND EVENING
A BIT.

MODELS SHOW THE TROUGH AXIS MOVING SOUTH INTO NORTHERN MEXICO
THROUGH THURSDAY WITH SOME DIFFERENCES REGARDING THE POSITION AND
STRENGTH OF THE TROUGH. AS THIS HAPPENS A RIDGE WILL PUSH EAST FROM
THE GREAT BASIN AND ACROSS NORTHERN ARIZONA AND NEW MEXICO. BY LATE
THURSDAY AFTERNOON THE GFS SHOWS THIS TROUGH AXIS A BIT FARTHER
SOUTH THAN EITHER THE NAM OR THE ECMWF. WITH THAT SAID...THE NAM &
EURO SOLUTIONS LOOK WETTER THAN THE GFS. THEREFORE...I INCREASED THE
POPS FOR THURSDAY AS WELL. GENERALLY WENT ABOUT 10 PERCENT HIGHER
FOR CENTRAL AND EASTERN ZONES.

BY FRIDAY BOTH THE EURO & NAM SHOW THIS LOW/INVERTED TROUGH MOVING
BACK AROUND THE WESTERN SIDE OF THE HIGH ACROSS NORTHWESTERN
MEXICO...BUT THE EURO HAS THIS FEATURE MUCH FARTHER TO THE NORTH AND
WEST THAN DOES EITHER THE GFS OR NAM. WILL SEE A SLIGHT DECREASE IN
THUNDERSTORM ACTIVITY THROUGH SATURDAY...BUT AN APPROACHING PACIFIC
SYSTEM IS ADVERTISED BY BOTH THE GFS AND ECMWF TO PUMP MOISTURE INTO
THE REGION FROM THE SOUTH FOR SUNDAY AND MONDAY. MODELS HAVE BEEN
SUGGESTING THIS FOR THE PAST COUPLE OF DAYS OR SO. THEREFORE...I
DECIDED TO SHOW A SLIGHT UPSWING IN POPS FOR THE SUNDAY THROUGH
MONDAY TIME FRAME. THEREAFTER...SHOULD SEE A DOWNSWING IN ACTIVITY
AS HIGH PRESSURE BUILDS TO THE SOUTH WITH PREVAILING WEST TO
SOUTHWESTERLY FLOW BACK ACROSS THE DESERT SOUTHWEST FOR TUESDAY.

HIGHS WILL BE 5 TO 7 DEGS BELOW NORMAL TODAY...THEN NEAR NORMAL FROM
THURSDAY THROUGH SATURDAY. THEREAFTER...EXPECT HIGHS TO BE 2 TO 4
DEGS BELOW NORMAL. LOWS WILL BE NEAR NORMAL FOR THURSDAY
MORNING...THEN 4 TO 6 DEGS ABOVE NORMAL FOR FRIDAY THROUGH SUNDAY.
THEREAFTER...LOWS WILL ONLY BE 1 TO 2 DEGS ABOVE NORMAL.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP AGAIN...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
GUSTY AND ERRATIC WINDS NEAR THUNDERSTORMS WITH CIGS AS LOW AS
BKN030 AGL/VSBYS 1-3SM IN HEAVY RAIN. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MOLLERE

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 27, 1:19 PM MST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
119 PM MST WED AUG 27 2008

AZZ019-029>035-281400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
119 PM MST WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK TROUGH WHICH LIES ACROSS SOUTHEAST ARIZONA WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS THE REMAINDER OF THIS
AFTERNOON AND THROUGH THIS EVENING THIS AFTERNOON AND INTO THE
EVENING HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY
RAIN AND THE ASSOCIATED LOCALIZED FLOODING CONCERNS.
HOWEVER...STRONG GUSTY WINDS MAY ALSO BE POSSIBLE NEAR SOME OF THE
STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE TROUGH THAT CURRENTLY LIES ACROSS SOUTHEAST ARIZONA WILL MOVE
TO OUR SOUTH THURSDAY. MEANWHILE...EXISTING LOW LEVEL MOISTURE
WILL REMAIN ACROSS SOUTHEAST ARIZONA AND RESULT IN A CONTINUATION
OF SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THURSDAY AND FRIDAY.
THUNDERSTORMS MAY BECOME MORE NUMEROUS THIS WEEKEND AS DEEP
SOUTHERLY FLOW AHEAD OF A TROUGH APPROACHING FROM THE WEST BRINGS
ADDITIONAL MOISTURE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 12:52 PM MSTFlash Flood WarningTWCGraham53 min
Aug 27, 1:01 PM MSTFlash Flood WarningTWCPima59 min
Aug 27, 1:05 PM MSTFlash Flood WarningTWCPima55 min
Aug 27, 2:41 PM MSTFlash Flood WarningTWCCochise94 min
Aug 27, 2:54 PM MSTSevere Thunderstorm WarningTWCPinal36 min
Aug 27, 3:10 PM MSTFlash Flood WarningTWCPinal2 hr
Aug 27, 3:51 PM MSTFlash Flood WarningTWCPima114 min
Aug 27, 3:56 PM MSTSevere Thunderstorm WarningTWCPima49 min
Aug 27, 4:01 PM MSTFlash Flood WarningTWCPima119 min
Aug 27, 4:44 PM MSTSevere Thunderstorm WarningTWCPima46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.